Hypoglycemia

Hypoglycaemia (“Hypo”) means a low level of glucose in the blood. For people with type 1 diabetes, this is a blood glucose value of less than 4.0 mmol/L. Mild to moderate hypoglycaemia is common and is an expected to occur in good diabetes care. True physiological hypoglycaemia does not occur until the BGL is less than 3.5mmol

Hypoglycaemia can be caused by:

  • Too much insulin
  • Vigorous exercise without extra carbohydrate
  • Missing or delayed meals
  • Not eating all serves of carbohydrate
  • Alcohol intake

Or, there may be no obvious reason.

People affected by hypoglycaemia may start to experience symptoms when the blood glucose level is less than 4mmol/l, or more commonly when the BGL is less than 3.4mmol Sometimes the blood glucose level can be lower than this and no symptoms are experienced, this is referred to as “hypo unawareness”.

Common signs and symptoms of hypoglycaemia are:

  • paleness
  • heart pounding
  • shakiness
  • irritability, change in mood
  • headache
  • lack of concentration
  • sweating
  • confusion, vagueness
  • feeling hungry
  • crying
  • dizziness
  • weakness

All BGLs less than 4mmol need to be treated, regardless of their signs and symptoms.

Mild hypoglycaemia is common and is an expected to occur in good diabetes care.

Note: The treatment must be taken to the person having the hypo. Never make them walk to get treatment as this may exacerbate the hypo.

Treatment according to Royal Childrens Hospital Melbourne

A blood glucose test should be done to confirm the hypoglycaemia before treating. Treat the hypo if the blood glucose level is 3.9mmol or lower. Do not delay treatment.

Step 1

Give 5-10grams of high GI (quick acting) carbohydrate to raise the blood glucose levels quickly
Treatment options are based on age
5 years old or younger, or less than 25kg give 5 grams
6 years old and older, or more than 25kg give 10 grams

e.g.

  • 60-120mls Juice
  • Glucose tablets (1.5-2 TRUEplus™ or 3-6 Glucodin™)
  • Polyjoule/Sucrose Solution
  • 50-100ml Lemonade
  • 100-200ml Cordial
  • 1-2 teaspoon Honey
  • 2-4 jelly beans(Glucojel™)

Step 2

WAIT 15 minutes, perform another blood glucose test.

If BGL remains under 4mmol/L : REPEAT Step 1.

If BGL is above 4mmol/L : Give 10-15 grams of a sustaining (low GI) carbohydrate to keep the blood glucose in the target range.

e.g.

  • 4 – 6 Savoy biscuits/7-10 rice crackers
  • 200-250mls of milk
  • 1 apple or small banana
  • ½ cup of fruit yoghurt
  • I slice of bread

If a hypo occurs within 20 minutes of meal time, please use the meal as your STEP 2, low GI carbohydrates.

If hypoglycaemia occurs immediately before a meal when insulin is due:

  • Give a sugar serve, wait a few minutes until feeling better
  • Give the normal dose of insulin
  • Serve the meal immediately
Remember that the less sticky the hypo treatment, the better it is for good dental hygiene. Regular flossing and brushing will also help this!

You can see in the picture below, hypo’s must be treated with high GI carbohydrates immediately to raise blood glucose levels quickly. Following on with low GI carbohydrates, will minimise the chance of repeated hypoglycaemia once the initial fast acting high GI food has worn off.

Blood glucose levels image

Over treating hypoglycaemia can be a problem for many families. If you are experiencing high BGLs after treating a hypo, please contact the diabetes allied health team to discuss hypo treatment.

Tips for assisting with hypoglycaemia

  • Always carry fast acting high GI carbohydrates on you at all times
  • Hypo treatment should be kept at school, in the car and other places that are easily accessible
  • Check blood glucose levels whenever possible to confirm hypoglycaemia
  • Do not ignore mild symptoms. Do not delay treatment
  • Eat meals and snacks on time
  • Supervise your child’s injections
  • Never give rapid acting insulin unless food is available
  • Give extra serve of low GI carbohydrates before any activity
  • Teach family and friends how to recognise and treat low blood glucose levels
  • If low blood glucose levels continue to happen without explanation, please contact the diabetes team.
  • Wear a diabetes identification bracelet at all times.

Hypoglycaemia on an insulin pump

The treatment of a hypo changes on an insulin pump. There is less circulating insulin in the body, which means less carbohydrate needs to be consumed to treat the hypo.

  • A  BGL less than 4.0 mmol/L is hypo and needs immediate treatment
  • BGL must be above 4.0 mmol/L to bolus for a meal or snack
  • Common reasons for BGL going low on a pump:
    Too much insulin (basal, carb ratio or sensitivity setting)
    Exercise without reducing basal rate
    Eating less carbohydrate than you bolus for
    Alcohol

Mild Hypoglycaemia: BGL between 2-4 mmol/L

  • Give QUICK ACTING carbohydrate only (5 grams if ≤5 years old, 10 grams 6 years old and over) e.g. glucose tablets or fruit juice. DO NOT BOLUS FOR THIS TREATMENT,
  • Enter BGL in the pump after hypo treatment
  • Rest until you feel better
  • Recheck BGL in 15 mins. If your BGL is still under 4.0 mmol/L repeat the treatment.
  • After 1st hypo BGL entry, do not put further BGL readings in the pump for 1 hour
  • When BGL is above 4.0 mmol/L all carbs eaten must be bolused.  (Do not enter BGs for one hour after initial hypo entry)

Moderate Hypoglycaemia: BGL below 2.0 mmol/L

  • Give QUICK carbohydrate (5 grams if ≤5 years old, 10 grams 6 years old and over) e.g. glucose tablets or fruit juice.DO NOT BOLUS FOR THIS TREATMENT,
  • Enter BGL in the pump after hypo treatment
  • Then eat 15 grams LONG ACTING Carbohydrate e.g. Milk or crackers. DO NOT BOLUS FOR THIS TREATMENT
  • Rest until you feel better
  • Recheck BGL in 15 mins

* If BGL still Below 2.0 mmol/L repeat the above treatment

* If BGL between 2-4 mmol/L give QUICK ACTING serve of carbohydrate

When BGL is above 4.0 mmol/L all carbs eaten must be bolused.  (Do not enter BGLs for one hour after initial hypo entry)

Severe hypoglycaemia

A severe hypo has occurred if your child’s BGL is less than 4mmol and is unconscious, is having a seizure (fitting), is too drowsy to eat or drink or is being uncooperative. If this occurs, please do not attempt to administer anything by mouth.

Call 000 for an ambulance.

 

 

Reference:
https://www.rch.org.au/diabetes/type-1-diabetes/
search previous next tag category expand menu location phone mail time cart zoom edit close